6 ms·
This is precisely the sort of comment that not only makes social networking a medium with nearly no real value, but actually dangerous. The commentator comes h
by sbuttgereit 7y ago
This is precisely the sort of comment that not only makes social networking a medium with nearly no real value, but actually dangerous.
The commentator comes here with some assumptions, perhaps some hearsay, and an emotional attachment to their position and make the statement as though it's fact.
In this comment, you know what's missing? Actual knowledge, actual reasoning, and actual facts to back up the his/her claims. Perhaps worse, there are some facts (Ibuprofen suppresses some immune system responses to infection) which are used to draw unsubstantiated conclusions about the commentator's opinions (Ibuprofen can cause severe forms of Covid-19 in young people).
From where did this "related news" come from? On what rational basis do you draw the conclusion that an across-the-board recommendation not to take Ibuprofen is warranted? How does that trump other factors that may be at play?
What I really worry about though is how many people will read the comment I'm responding to and go on to post elsewhere, "in related news...", with a similar air of self-certainly and casting of opinions as facts. In other contexts of high emotion, people get lynched because of this sort of social media posting, people may cause themselves harm because of this kind of posting.
By the way, the commentator may actually be right... but there is nothing in the comment to make me believe that his/her being right would be anything more than coincidence.
I'll leave with the personal observation that this community is suppose to be made up of "the smart ones"; which we ourselves so often confidently believe to be true that we all too frequently think we should be able to engineer society and solve all its ills. If there is any one ponder-able to take away from reading Hacker News on regular basis, it's how decidedly average even "the smart ones" can be on any given topic.
- deleted 7y ago[deleted]
- ohiovr 7y agotylonol is safer than ibuprofen if you have covid19. But you don't have to believe me as I read and don't make bibliographies in all of my posts. But I will make an exception for you. https://amp.theguardian.com/world/2020/mar/14/anti-inflammatory-drugs-may-aggravate-coronavirus-infection https://amp.theguardian.com/world/2020/mar/14/anti-inflammat...
- mathgeek 7y ago> But you don't have to believe me as I read and don't make bibliographies in all of my posts. We certainly don't have to make them in all posts, but I think it's reasonable to request that we make them in what are hopefully a small number of posts wherein we offer medical advice.
- ohiovr 7y agoNo one should be accepting anything online as medical advice. It's like high finance, if you base every purchase on what you read on Yahoo finance you are going to lose your shirt. If you take health advice online you might die. Nobody is giving advice here. We are having a discussion. Read not to contradict and confute; nor to believe and take for granted; nor to find talk and discourse; but to weigh and consider. - Bacon
- greggman3 7y agoyour link does not support what you wrote. You wrote > "Ibuprofen is an anti-inflammation drug, which means it weakens somewhat your immune system" The article says > anti-inflammatory drugs are known to be a risk for those with infectious illnesses because they tend to diminish the response of the body’s immune system. weakens the immune system != weakens the response of the immune system As for ibuprofen vs tylonol there's this https://www.thisamericanlife.org/505/use-only-as-directed https://www.thisamericanlife.org/505/use-only-as-directed ibuprofen may or may not be worse for you if you catch covid-19 but tylonol has never worked for me personally.
- ohiovr 7y agoThe taking of anti-inflammatories [ibuprofen, cortisone … ] could be a factor in aggravating the infection. In case of fever, take paracetamol. If you are already taking anti-inflammatory drugs, ask your doctor’s advice.” Ok I'm done in this thread now